Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Elko, NV

July 11, 2018White Pine County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 11, 2018, 1:10 PM PDT for White Pine County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2018, 1:10 PM PDT (20:10 UTC)
Expired
Jul 11, 2018, 4:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County White Pine County, NV

The radar

The Cedar City radar (KICX), 214 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WGUS55 KLKN 112010
FFWLKN
NVC033-112315-
/O.NEW.KLKN.FF.W.0012.180711T2010Z-180711T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
110 PM PDT WED JUL 11 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Southern White Pine County in northeastern Nevada...

* Until 415 PM PDT.

* At 109 PM PDT Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly.

* Flash flooding will remain over mainly rural areas of southern
  White Pine County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3897 11458 3877 11458 3876 11483 3896 11484

$$

SH
2 follow-up statements
302 
WGUS75 KLKN 112155
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
255 PM PDT WED JUL 11 2018

NVC033-112315-
/O.CON.KLKN.FF.W.0012.000000T0000Z-180711T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine NV-
255 PM PDT WED JUL 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
SOUTHERN WHITE PINE COUNTY...

At 254 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly.

Flash flooding will remain over mainly rural areas of southern White
Pine County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3897 11458 3877 11458 3876 11483 3896 11484

$$

SH
967 
WGUS75 KLKN 112312
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
412 PM PDT WED JUL 11 2018

NVC033-112321-
/O.EXP.KLKN.FF.W.0012.000000T0000Z-180711T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine NV-
412 PM PDT WED JUL 11 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN WHITE PINE COUNTY WILL EXPIRE
AT 415 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3897 11458 3877 11458 3876 11483 3896 11484

$$

SH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:55 AM PDT, 10 hours 15 minutes earlier.

Area forecast discussion, Jul 11, 2:55 AM PDT, 10 hours 15 minutes before
Area Forecast Discussion
National Weather Service Elko NV
255 AM PDT Wed Jul 11 2018

.SYNOPSIS...Dry with above normal temperatures across northern
Nevada today and Thursday, with near normal temperatures and
thunderstorm activity across central NV.

&&

.SHORT TERM...Today through Thursday. Weak trough energy moving
through the Pacific NW today will push dry and stable air down
into northern NV. As such, the northerly expansion of
thunderstorms up from central NV will be delayed. Temperatures
across northern NV will remain nearly 10 degrees above normal the
next couple days. As for central NV, thunderstorm activity will
redevelop today across most of northern Nye and White Pine
Counties, where temperatures will be near normal.

.LONG TERM...Thursday night through next Tuesday.

Subtropical ridge over the Great Basin will be the prevailing
large scale pattern with subtle day to day changes. The best
diurnal convection will be a daily occurrence over the central
Nevada terrain, but convective threat diminishes farther north.

The highest probability for afternoon storms appears to be
Friday afternoon, as southeast flow keeps the monsoonal moisture
feed into Nevada. Convective potential may expand as far north as
the northern NV border. This moisture tap weakens as a trough
moves across the Pacific Northwest, shifting mid level flow
shifts to westerly by Saturday. Moisture continues to circulate
around the high core, but precipitable water values will be lower
with drier air along the northern border.

With respect to temperatures, above normal temps continues each
day, including the morning hours. Could be quite hot by next
Tuesday if the subtropical high becomes centered over Nevada.

&&

.AVIATION...Thunderstorms are expected in the vicinity of KELY and
KTPH this afternoon. Strong wind gusts to 40 kts may occur from
nearby storms, with brief moderate to heavy rain if a storms moves
directly over the airport site.

KWMC, KBAM and KEKO will be in a drier and stable regime for the
next 24 hours, where no storms are expected.

&&

.FIRE WEATHER...Little to no northerly expansion of thunderstorm
activity today, with most storms centered over zones 455 and 457
where moderate to heavy rainfall is possible. For zones 467 468
and 469 along with northern 470, dry conditions continue, with
temperatures remaining around 10 degrees above normal.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 11 AM PDT this morning through this
evening for Northeastern Nye County-Northwestern Nye County-Ruby
Mountains/East Humboldt Range-South Central Elko County-
Southeastern Elko County-White Pine County.

&&

96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:04 PM PDTSpecial Weather StatementLKN26 min
Jul 10, 6:40 PM PDTSpecial Weather StatementLKN50 min
Jul 10, 7:59 PM PDTFlash Flood WarningLKNNye3 hr
Jul 10, 8:45 PM PDTFlash Flood WatchLKNElko, Nye, White Pine26 hr
Jul 11, 1:40 PM PDTFlash Flood WatchLKNNye, White Pine32 hr
Jul 11, 1:44 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Jul 11, 1:55 PM PDTAreal Flood AdvisoryLKNEureka, Lander, Nye, White Pine3 hr
Jul 11, 1:58 PM PDTSpecial Weather StatementLKN47 min
Jul 11, 2:30 PM PDTSpecial Weather StatementLKN45 min
Jul 11, 2:40 PM PDTSpecial Weather StatementLKN50 min
Jul 11, 2:48 PM PDTSpecial Weather StatementLKN42 min
Jul 11, 2:52 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Jul 11, 3:40 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 11, 3:49 PM PDTAreal Flood AdvisoryLKNNye, White Pine3 hr

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.